“My fantasy is that there is a cure. I want my brain and my life back.”
My introduction to the world of psychiatric medications came in 1993. I was experiencing difficulty with anxiety in social situations and went to see a psychiatrist for help with my problem. After about half an hour with the psychiatrist, I was handed a prescription for Prozac. This drug in conjunction with therapy was supposed to help me with my anxiety. The doctor was right. After a few weeks on the drug I was no longer terrified of social situations. I no longer felt the fear that had been there before. The problem was I didn’t FEEL much of anything else either. The drug made me fearless, emotionless and numb. After a few months on the drug I became anorexic and started drinking alcohol to enhance the effects of the drug. This behavior was not typical of me at all. I felt out of touch and kind of crazy. I couldn’t see straight or think straight. I started to not care about anything at all…especially my life. After several months on the drug, completely emaciated and out of touch I had a sudden urge to end my life. And it was that matter of fact. I went home, had a brief conversation with my roommate and then went into the bedroom and overdosed on painkillers. As crazy as this sounds…the Prozac told me to do it. I wasn’t hearing voices literally…but there was just this urge to take all those pills and my mind kept saying, “just do it, just do it.” I don’t think I really wanted to die, I just didn’t care if I lived. For me, Prozac just lowered my inhibitions TOO much.
I recovered from this ordeal and also got some help with my eating disorder, but I still had the social anxiety. I desperately wanted to go back to college, but feared the classroom setting. I was then switched to Paxil. I was on and off Paxil for a few years. It did help with the anxiety, but much like the Prozac it caused me to lose feelings and become numb (both physically and emotionally). Sex was out of the question because I couldn’t feel anything. The dose had to be increased every few months because the drug would start to lose it effectiveness and my anxiety would increase. It was like riding a roller coaster. The drug also made me feel spaced out and out of focus. The world had a haze around it. I hated being on this medication and I especially hated having to take it every day (as you must to maintain the drug level in your blood). The problem was if I skipped a couple of days, I would go into drug withdrawal so I had to stay on it or pay the price. I withdrew from Paxil several times. It was not fun and usually lasted a few weeks. Mostly it was a feeling of being out of my body, an inability to focus, incredible itching and feeling like I was in a dream. It was frightening, but always went away eventually. I finally had it with this drug and asked my psychiatrist to give me a medication I could “take as needed.” Enter Klonopin.
Stage 3- Klonopin…The Nightmare That Never Ends
My doctor did as I requested and prescribed the benzodiazepine/tranquilizer/anti-convulsant drug Klonopin. To this day I cannot believe I was on an ANTI-CONVULSANT!!! I went on .5 mg of Klonopin in September of 1996. By March of 1997, I was having difficulty with speech, could not focus my eyes, felt crazy inside, overly emotional, frequent urination and completely out of it. I knew it was the drugs and I knew this could not go any longer. It was time for me to put an end to all of this. I tapered off the Klonopin over a one or two week period and immediately went into severe withdrawal within days of stopping the drug. My body became completely numb…I couldn’t even feel myself going to the bathroom. My ears were ringing like there was a loud tea kettle constantly going off in my head. I could not focus my eyes at all. It was impossible to read or even watch TV. I was itching like crazy and it felt like bugs were crawling all over my body. I could not tolerate light or noise. I could not taste my food. I felt exhausted, but had terrible insomnia. It was the most frightening, horrific experience of my life and it lasted one month. Then I thought it was getting better, but my anxiety had turned to paranoia. I still had a lot of symptoms and now it was topped with a feeling that everybody knew and I was not even comfortable walking down the street. So the doc gave me Paxil again. This really did not help so a month later I took myself off of that. What I did not know at the time was that I had protracted withdrawal syndrome from benzodiazepines. The increased anxiety and paranoia was a symptom of this. Unfortunately, there is no happy ending to this story. I got myself off the Klonopin, but never got better from the physical symptoms the drug caused. Today (2 and a half years later) I live with ringing in my ears, muscle pain and weakness, burning feet, sensitivity to light, noise, and scents, inability to focus my eyes, clogged feeling in my ears, extreme fatigue, memory loss, tingling in my hands and arms, weakness in my left arm and more. The sad thing is I could deal with all of this if my worst symptom would go away. My worst symptom is a loss of cognitive abilities. I feel drugged all the time. It’s like I am in a dream 24 hours a day. I do not perceive my environment clearly. I can barely read or drive. I cannot think logically/organized. People say I “seem” fine, but I feel the loss in my abilities and it is devastating to me. I long for the day when I get to have ME back. I can’t wait until I can enjoy going for a drive again or going to a movie and being able to see the screen clearly and understand what is going on. I can’t wait until I can have a sharp mind again and remember events clearly again. I have missed so much this past two and a half years. I’m only 26 and I have wished to die so many times rather than go through another day in fog. I have been unable to get any help from doctors. I’ve been tested for everything under the sun…from MS to Lyme Disease. All tests are negative. The doctor who gave me the drug long since abandoned me and there are no doctors who know anything about long term withdrawal from benzodiazepines. My only help has come from others who were affected the same way by this class of drugs. They too have seen many doctors and have the found out too that they know nothing about this and cannot help. Most say it’s impossible to be affected so long after discontinuing the drug, but for those of us who have gone through it, we know it IS a reality. These drugs can have miserable consequences for a percentage of people who take them. I hope there is someone out there that can help. My fantasy is that there is a cure…something that will reverse the damage the drug caused…an antidote. For now, I wait and hope it isn’t permanent. I want my brain and my life BACK.
Pixie, the contributor of the “Klonopin…The Nightmare That Never Ends” story suggests reading this additional information on: Benzodiazepine Withdrawal Syndrome.
Years 2000 and Prior
This is Survivor Story number 55.
Total number of stories in current database is 96
1,010 total views, no views today